Sodium channel blockade with QRS widening after an escitalopram overdose.Pediatr Emerg Care. 2013 Sep; 29(9):998-1001.PE
Escitalopram is rarely associated with prolongation of the QTc interval; however, there are no reported cases of QRS complex widening associated with escitalopram overdose. We report a case of a patient who presented with both QRS complex widening and QTc interval prolongation after an escitalopram overdose.
A 16-year-old girl presented to the emergency department after ingestion of escitalopram, tramadol/acetaminophen, and hydrocodone/acetaminophen. Laboratory results were significant for 4-hour acetaminophen 21.1 μg/mL. Serum electrolytes including potassium, magnesium, and calcium were all normal. Initial electrocardiogram (ECG) revealed a widened QRS with an incomplete right bundle branch pattern. After administration of 100-mEq sodium bicarbonate, a repeat ECG revealed narrowing of the QRS complex and a prolonged QTc interval. Magnesium sulfate 2 g intravenous and sodium bicarbonate drip were initiated. A repeat ECG, 1 hour after the second, revealed normalization of the QRS complex and QTc interval.
Prolongation of the QTc interval is an expected effect of escitalopram. Both escitalopram and citalopram are metabolized to the cardiotoxic metabolite S-didesmethylcitalopram and didesmethylcitalopram, respectively, which have been implicated in numerous cardiac abnormalities including widening of the QRS complex. Although never previously described with escitalopram, this mechanism provides a reasonable explanation for the QRS complex widening and incomplete right bundle branch block that occurred in our patient.
Both QRS complex widening and QTc interval prolongation should be monitored in cases of escitalopram and citalopram overdoses.